Increased seizures after discontinuing carbamazepine: Results from the gabapentin monotherapy trial

John C. DeToledo, R. Eugene Ramsay, Merredith Lowe, Martha Greiner, Elizabeth A. Garofalo

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Studies in patients with epilepsy undergoing telemetry evaluation for surgery have suggested that discontinuation of carbamazepine (CBZ) is associated with increased seizures. The period of observation in that setting, however, was limited to a few days. The authors reviewed the occurrence of seizures in patients with epilepsy who had all their antiepileptic medications discontinued during an 8-week period, converted to gabapentin monotherapy, and observed for 26 weeks as part of the gabapentin trial 945-082. Two hundred and seventy-five patients were enrolled. Kaplan-Meier estimates of time to exit for all patients showed that 18% of patients previously treated with CBZ completed the study as compared with 30% of the patients receiving other antiepileptic medications. Increase in the frequency of seizures was maximal in the 2 weeks following CBZ discontinuation. Seizures increased both in frequency and severity but no new seizure types were observed. The findings in this study show that removal of CBZ is associated with increased frequency of seizures in patients with a previous history of epilepsy with incompletely controlled seizures. The period of maximal increase was the first 2 weeks after CBZ discontinuation.

Original languageEnglish
Pages (from-to)753-756
Number of pages4
JournalTherapeutic Drug Monitoring
Volume22
Issue number6
DOIs
StatePublished - Dec 16 2000

Fingerprint

Carbamazepine
Seizures
Anticonvulsants
Epilepsy
Telemetering
Surgery
Telemetry
Kaplan-Meier Estimate
gabapentin
Observation

Keywords

  • Carbamazepine
  • Discontinuation
  • Epilepsy
  • Gabapentin
  • Seizure
  • Withdrawal seizures

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis
  • Pharmacology
  • Biochemistry
  • Biochemistry, Genetics and Molecular Biology(all)
  • Pharmacology (medical)
  • Public Health, Environmental and Occupational Health

Cite this

Increased seizures after discontinuing carbamazepine : Results from the gabapentin monotherapy trial. / DeToledo, John C.; Ramsay, R. Eugene; Lowe, Merredith; Greiner, Martha; Garofalo, Elizabeth A.

In: Therapeutic Drug Monitoring, Vol. 22, No. 6, 16.12.2000, p. 753-756.

Research output: Contribution to journalArticle

DeToledo, John C. ; Ramsay, R. Eugene ; Lowe, Merredith ; Greiner, Martha ; Garofalo, Elizabeth A. / Increased seizures after discontinuing carbamazepine : Results from the gabapentin monotherapy trial. In: Therapeutic Drug Monitoring. 2000 ; Vol. 22, No. 6. pp. 753-756.
@article{c70afe5d23f941f592d3f7ac197cdce3,
title = "Increased seizures after discontinuing carbamazepine: Results from the gabapentin monotherapy trial",
abstract = "Studies in patients with epilepsy undergoing telemetry evaluation for surgery have suggested that discontinuation of carbamazepine (CBZ) is associated with increased seizures. The period of observation in that setting, however, was limited to a few days. The authors reviewed the occurrence of seizures in patients with epilepsy who had all their antiepileptic medications discontinued during an 8-week period, converted to gabapentin monotherapy, and observed for 26 weeks as part of the gabapentin trial 945-082. Two hundred and seventy-five patients were enrolled. Kaplan-Meier estimates of time to exit for all patients showed that 18{\%} of patients previously treated with CBZ completed the study as compared with 30{\%} of the patients receiving other antiepileptic medications. Increase in the frequency of seizures was maximal in the 2 weeks following CBZ discontinuation. Seizures increased both in frequency and severity but no new seizure types were observed. The findings in this study show that removal of CBZ is associated with increased frequency of seizures in patients with a previous history of epilepsy with incompletely controlled seizures. The period of maximal increase was the first 2 weeks after CBZ discontinuation.",
keywords = "Carbamazepine, Discontinuation, Epilepsy, Gabapentin, Seizure, Withdrawal seizures",
author = "DeToledo, {John C.} and Ramsay, {R. Eugene} and Merredith Lowe and Martha Greiner and Garofalo, {Elizabeth A.}",
year = "2000",
month = "12",
day = "16",
doi = "10.1097/00007691-200012000-00017",
language = "English",
volume = "22",
pages = "753--756",
journal = "Therapeutic Drug Monitoring",
issn = "0163-4356",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Increased seizures after discontinuing carbamazepine

T2 - Results from the gabapentin monotherapy trial

AU - DeToledo, John C.

AU - Ramsay, R. Eugene

AU - Lowe, Merredith

AU - Greiner, Martha

AU - Garofalo, Elizabeth A.

PY - 2000/12/16

Y1 - 2000/12/16

N2 - Studies in patients with epilepsy undergoing telemetry evaluation for surgery have suggested that discontinuation of carbamazepine (CBZ) is associated with increased seizures. The period of observation in that setting, however, was limited to a few days. The authors reviewed the occurrence of seizures in patients with epilepsy who had all their antiepileptic medications discontinued during an 8-week period, converted to gabapentin monotherapy, and observed for 26 weeks as part of the gabapentin trial 945-082. Two hundred and seventy-five patients were enrolled. Kaplan-Meier estimates of time to exit for all patients showed that 18% of patients previously treated with CBZ completed the study as compared with 30% of the patients receiving other antiepileptic medications. Increase in the frequency of seizures was maximal in the 2 weeks following CBZ discontinuation. Seizures increased both in frequency and severity but no new seizure types were observed. The findings in this study show that removal of CBZ is associated with increased frequency of seizures in patients with a previous history of epilepsy with incompletely controlled seizures. The period of maximal increase was the first 2 weeks after CBZ discontinuation.

AB - Studies in patients with epilepsy undergoing telemetry evaluation for surgery have suggested that discontinuation of carbamazepine (CBZ) is associated with increased seizures. The period of observation in that setting, however, was limited to a few days. The authors reviewed the occurrence of seizures in patients with epilepsy who had all their antiepileptic medications discontinued during an 8-week period, converted to gabapentin monotherapy, and observed for 26 weeks as part of the gabapentin trial 945-082. Two hundred and seventy-five patients were enrolled. Kaplan-Meier estimates of time to exit for all patients showed that 18% of patients previously treated with CBZ completed the study as compared with 30% of the patients receiving other antiepileptic medications. Increase in the frequency of seizures was maximal in the 2 weeks following CBZ discontinuation. Seizures increased both in frequency and severity but no new seizure types were observed. The findings in this study show that removal of CBZ is associated with increased frequency of seizures in patients with a previous history of epilepsy with incompletely controlled seizures. The period of maximal increase was the first 2 weeks after CBZ discontinuation.

KW - Carbamazepine

KW - Discontinuation

KW - Epilepsy

KW - Gabapentin

KW - Seizure

KW - Withdrawal seizures

UR - http://www.scopus.com/inward/record.url?scp=0033646628&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033646628&partnerID=8YFLogxK

U2 - 10.1097/00007691-200012000-00017

DO - 10.1097/00007691-200012000-00017

M3 - Article

C2 - 11128246

AN - SCOPUS:0033646628

VL - 22

SP - 753

EP - 756

JO - Therapeutic Drug Monitoring

JF - Therapeutic Drug Monitoring

SN - 0163-4356

IS - 6

ER -